Impervious to Antabuse?
- 24 May 2013 by cooknkpl
- 5 Jun 2015
I care for a mental patient that is alchoholic. He has been on 500mg/day for a long time... I dissolve it, and watch him drink it with the rest of his meds. The process is foolproof.
Yet, today he snuck out and came home very drunk. 2 hrs later, no symptoms but some flushing.
Is it possible he's somehow impervious to it?
In VERY rare cases, someone can drink whilst taking Antabuse, but it is very unusual. Is it possible that your patient swapped the Antabuse for a different medication, such as soluble Aspirin? I know someone who did this. The tablets look the same. Other possibility is that he vomited immediately after ingesting the Antabuse. I am quite amazed to read this, he should have been EXTREMELY ill. I don't really know what else to say, other than talk to his prescribing doctor about this... and warn your patient that drinking whilst taking Antabuse could kill him!
Hello cooknkpl. The dose per say is not necessarily a factor. This process is as you suggested foolproof. Impervious? Virtually the odds are high of your patient not experiencing the side effect(s) to taking the Antabuse given the half life of the drug. As you stated, no symptoms Example, a person walks into a parking lot picks any given automobile (out from a selection say from 10.000 ) and randomly inserts the key and the engine turns over. However my own point of view is that there might (although slim) be an interaction from the drugs/medications, that your patient is taking that might be causing no response to the Antabuse/Disulfiram. Regards pledge
I have been taking 500mg of Antabuse for several months, and I have no reaction at all when I get hammered. Like at a 0.25 I don't even get flushing. Is there something I can take in addition to it that will make it work for us rare cases?
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Jan 2010 • 2 answers
Posted 27 Jan 2010 • 2 answers
Posted 28 Jul 2010 • 2 answers
Posted 1 Nov 2013 • 2 answers
Posted 15 Oct 2014 • 1 answer